ISMP Quarterly Action
Agenda: October - December, 2001
From the January 23, 2002 issue
One of the most important ways to prevent medication
errors is to proactively seek and use knowledge from other
organizations that have already experienced similar problems.
To promote such a process, administrative staff and an interdisciplinary
committee at each practice site should review the following
material to prompt discussion and stimulate action to reduce
the risk of errors. The following selected items appeared
in the ISMP Medication Safety Alert! between October - December
2001. Each item includes a description of the problem, recommendations
for safe medication practices, and the issue number (in parentheses)
to locate additional information as desired. Agenda items
are posted on our web site and many product-related problems
can be visualized in the ISMP Medication Safety Alert! section.
ACPE credit is available for pharmacists (see www.ismp.org
for details). The American Society of Health Care Risk Management
(ASHRM) routinely provides the ISMP Quarterly Action Agenda
to all its members.
I. Look-alike/sound-alike drug names and other product-related
- ZYRTEC (cetirizine) and ZYPREXA (olanzapine)
Problem: ISMP has received a number of reports about
mix-ups between the antihistamine, Zyrtec (cetirizine),
and Zyprexa (olanzapine), an antipsychotic. Both drugs are
available in 5 mg and 10 mg tablet strengths.
Recommendation: Alert staff to the possibility of
mix-ups. Prescribers should include the purpose of the medication
on prescriptions. Store these drugs separately and place
reminders on containers and in computer systems. Outpatient
pharmacists should verify NDC numbers.
- ADD-Vantage vials from Abbott partner companies
Problem: A patient developed shortness of breath,
bronchospasm, and chest tightness after receiving ampicillin.
At first, this was thought to be a penicillin reaction,
but the patient gave a history of being allergic to latex.
Although the label on Abbott ADD-Vantage system minibags
are prominently marked "latex free," and all Abbott
ADD-Vantage vials (except tobramycin) are latex-free, some
ADD-Vantage vials from Abbott partner companies may have
latex in their stoppers.
Recommendation: If using ADD-Vantage drug containers
from Abbott partner companies, contact the companies for
updated information concerning latex-free status for the
- Confusing dosage formulations (24)
Problem: Confusion is likely when a medication is
available in oral dosage forms with different release rates.
METADATE ER and METADATE CD both contain methylphenidate
hydrochloride extended-release, but they're not substitutable.
The CD product is a once-a-day capsule with biphasic
release. The ER product is a tablet given two to
three times a day. Confusion also can be expected between
the new methylphenidate product, RITALIN LA, and
previously available RITALIN SR, as well as between
DEPAKOTE ER (divalproex sodium extended release)
and DEPAKOTE (divalproex sodium delayed release).
Recommendation: Carefully select new formulary medications
with the knowledge that confusion between different formulations
and suffixes is likely. Verify new prescriptions for any
of these medications. Build alerts into computer systems
and mark drug containers to warn staff about the differences.
Design mnemonics to separate the different formulations
on the computer screen. Alert patients to possible confusion
so they can help identify an error before taking the medication.
- PEG-INTRON (peginterferon alfa-2b) (24)
Problem: Errors have been reported with PEG-Intron
(peginterferon alfa-2b), which is used to treat chronic
hepatitis C. The misleading dilution and concentration expressions
on the label have led to underdosing. Vial sizes are currently
labeled as 100 mcg/mL, 160 mcg/mL, 240 mcg/mL, and 300 mcg/mL.
However, each strength must be diluted in 0.7 mL and, although
the concentration expression is correct on a per mL basis,
each vial actually contains enough drug to prepare 70 mcg/0.7
mL, 112 mcg/0.7 mL, 168 mcg/0.7 mL and 210 mcg/0.7 mL, respectively.
Also, from a reconstituted vial, 0.5 mL or less represents
the typical intended dose. The remaining volume is provided
Recommendation: New labeling, clearly stating the
dose on a 0.5 mL basis, has been approved and is being introduced
into production. For now, alert staff to possible dose confusion
by using computer alerts or auxiliary warning labels.
II. Dangerous abbreviations and other unsafe ways of
III. Other discussion items
- Indicate medication's purpose on prescriptions (20)
Problem: An elderly woman was prescribed amitriptyline
to treat neurogenic pain syndrome, but her physician didn't
tell her why it was being prescribed or write the reason
for the medication on the prescription. The pharmacist told
the patient that the drug was being prescribed for depression.
The patient refused the medication and accused her physician
of believing her pain was all in her head.
Recommendation: Along with appropriate explanations
and instructions to the patient, prescribers should indicate
the purpose of each medication on prescriptions, especially
for "off-label" uses and look-alike/sound-alike
drug name pairs known to be problematic.
- Heparin products (21)
Problem: We continue to learn of fatalities from
concomitant use of low molecular weight heparin (LMWH) and
unfractionated heparin and other anticoagulants. A patient
died after receiving LOVENOX (enoxaparin) 66 mg subcutaneously,
three times in 20 hours, along with heparin 10,000 units
and PLAVIX (clopidogrel) 300 mg.
Recommendation: Be sure that computer alerts for
duplicate therapy are fully functional for all heparin products.
Use protocols, guidelines and standard order forms to assure
that current and recent drug therapy is considered before
ordering, dispensing, and administering heparin products.
Keep in mind that communication of drug therapy administered
in the emergency department or cardiac catheterization lab
may not be standardized and may not appear on the patient's
drug therapy profile, especially if it was a one-time dose.
- U-100 insulin syringes are not meant for measurement
of U-500 insulin (21)
Problem: An endocrinologist wrote an order for "25
units of U-500 insulin" to be given in the morning.
However, in reality, he wanted the patient to receive 125
units. Since each mL of U-500 insulin contains five-fold
more insulin than U-100, he was actually citing the "25
units" marking on the U-100 insulin syringe scale.
Recommendation: Since U-500 syringes are not available,
use a tuberculin syringe to measure U-500 insulin dose.
Order the drug in both units and volume (e.g., 200 units,
0.4 mL). Avoid using U-500 insulin for doses below 100 units.
Staff preparing U-500 insulin doses should request an independent
check by a second health professional. Keep in mind that
patients measuring U-500 doses with a U-100 syringe at home
may likewise mislead staff by citing the U-100 syringe scale
reading instead of the actual U-500 insulin dose.
- Failure Mode and Effects Analysis can help guide
error prevention efforts (21)
JC's new patient safety standards require hospitals to
engage in proactive risk management activities, including
failure mode and effects analysis (FMEA). Although industries
outside of medicine have developed elaborate FMEA scoring
systems to rank items for action, the simplified FMEA process
described in our October 17, 2001, issue can be an efficient
proactive risk management tool, especially when organizations
consider what already is known about error potential from
past experiences or information available in the media such
as the ISMP Medication Safety Alert!.
- Health literacy (22)
Poor "health literacy" is not an obvious problem
and it's more prevalent than many assume. People who cannot
read or understand health information are ashamed and often
hide the problem. Researchers report poor reading skills
in some of the most poised and articulate patients. Assume
that everyone has a "health literacy" problem.
People at all literacy levels prefer simple, straightforward
instructions and written materials.
- Patients taking their own medications when hospitalized
Hospitalized patients have been known to take their own
medications without telling their healthcare providers.
Ask hospitalized patients if they have any of their medications
with them. If yes, send the medications home with the family
after taking an inventory. Instruct patients not to take
any products unless a nurse or doctor specifically instructs
them to do so. Describe potential problems with self-medication
when hospitalized and provide this information in other
- Connection ports (24)
As a consequence of compatible Luer connections, lack of
knowledge of tracheostomy tube components, and an unsecured
triple lumen catheter, a patient died from asphyxiation
after an IV line was attached and fluid infused into the
tracheostomy cuff pilot line instead of the IV catheter.
Hospitals should have a policy whereby error potential of
all new devices is identified through failure mode and effects
analysis, staff are trained before using new devices, and
all lines are traced from the source when attaching tubes
or instilling products.